Erythema multiforme is a skin reaction (usually mild) caused by an allergic reaction to the herpes simplex virus. The rash tends to flare up and go away on its own, but you may need treatment for some of the symptoms.
The skin disorder gets its name from the appearance of the rash:
erythema = redness
multi = of many
forme = shapes
Most people with erythema multiforme just have a few spots that clear up quickly.
However, there's also a rare and more severe form – that can affect the mouth, genitals and surface of the eyes – and can be life-threatening. This form is known as erythema multiforme major, bullous erythema multiforme or Stevens-Johnson syndrome.
Who is affected?
Erythema multiforme is usually seen from the ages of 10 to 40; it is rare in children under three or people over 50. It does not appear to run in families.
What are the symptoms?
Symptoms of erythema multiforme depend on the type of disease you have.
Erythema multiforme minor (mild)
If you have the mild form of erythema multiforme, you may feel perfectly well but just have an uncomfortable rash. It's usually caused by the herpes simplex virus or a bacterial infection (see What triggers it? below).
It typically develops 10-14 days after a recurrent herpes simplex infection. The spotty rash looks a bit like hives and usually erupts over 24 hours, starting on the hands and feet, and spreading to the limbs, upper body and face. It may cause a mild burning or itching feeling.
The spots are small raised areas, some of which then develop into "bulls-eye" or "target lesions" measuring about 1-3cm across – these have a dark red centre with a blister or crust, surrounded by a paler pink ring with a bright red outermost ring. These target lesions are one of the main characteristics of erythema multiforme.
The rash usually fades over two to four weeks, but can return. This type of erythema multiforme does not progress to erythema multiforme major or Stevens-Johnson syndrome.
Erythema multiforme major (severe) or Stevens-Johnson syndrome
This rare form of the disease is much more severe, and can be life-threatening. It's usually caused by a reaction to mycoplasma bacteria or certain medications.
The rash is made up of bigger spots, which may fuse to produce large red areas. They may blister to reveal raw, painful sores. You might also have:
a fever and headache, and feel unwell
bloodshot or dry eyes that may burn, itch and weep
sensitivity to light and blurred vision
raw sores inside your mouth, making it hard to eat and drink
swollen lips covered in crusts
acute tubular necrosis
What triggers it?
In around half of cases, no cause can be found and nothing appears to trigger the symptoms. Bacterial infections and certain medications are thought to be possible triggers.
Most cases of erythema multiforme are caused by a viral infection – usually the herpes simplex (cold sore) virus. The cold sore virus lies dormant and tends to be reactivated by certain triggers. This explains why the condition can flare up repeatedly.
Children with erythema multiforme will usually develop a cold sore a few days before the rash starts.
The second most common trigger is a chest infection caused by mycoplasma bacteria.
Medication can sometimes trigger the more severe type of erythema multiforme. Possible medications include:
antibiotics such as sulfonamides, tetracyclines, amoxicillin and ampicillin
anticonvulsants (used to treat epilepsy) such as phenytoin and barbiturates
non-steroidal anti-inflammatory drugs (NSAIDs)
Experts believe that an erythema multiforme reaction involves damage to the tissues and blood vessels of the skin.
What to do
If you think you have erythema multiforme, see your GP immediately. Your GP may be able to diagnose the condition just by looking at your skin.
If your GP is uncertain of the diagnosis, you'll be referred to a skin specialist (dermatologist).
If Stevens-Johnson syndrome is suspected, an urgent hospital referral is needed, as this can spread rapidly and be life-threatening.
How is it treated?
Treatment aims to control the illness that is causing erythema multiforme, prevent infection and manage the symptoms.
Your doctor may advise you to stop taking medication that may be triggering the symptoms. Don't stop any medication without speaking to your GP first.
Symptoms can be treated with:
antihistamines to control the itching
moist compresses held to the skin
antiviral tablets, if the cause is a herpes simplex infection
anaesthetic mouthwash to ease the discomfort of mouth sores
painkillers for skin or mouth pain
If you have Stevens-Johnson syndrome, you may need to stay in hospital and be treated in an intensive care unit (ICU) or a burns unit.
You may also need:
strong painkillers for the raw areas
a mouthwash that contains an anaesthetic, to temporarily numb the mouth and make eating easier
a liquid diet if the mouth is badly affected
a short course of corticosteroid tablets to control the inflammation – only on specialist advice
antibiotics if septicaemia is suspected
eye drops or eye ointment
Mild cases of erythema multiforme do not usually cause complications, and often gets better in two to three weeks using simple lotions. However, the disease can return, usually when the cause is the herpes simplex virus.
In cases of Stevens-Johnson syndrome, possible complications can include:
blood poisoning (septicaemia)
loss of body fluids and septic shock (where blood pressure drops to a dangerously low level)
permanent skin damage and scarring
skin infection (cellulitis)
permanent eye damage
Occasionally, internal organs may be affected, causing inflammation of the heart (myocarditis), lungs (pneumonia), kidneys (nephritis) or liver (hepatitis).
More severe cases of Stevens-Johnson syndrome may take up to six weeks or longer to get better. A few people are left with scars on their skin after the rash clears up, and damaged vision if their eyes have been affected.
Erythema multiforme is usually mild, but the more severe form can also affect the eyes, mouth and genitals
Find out what to expect from your local pharmacy, including services offered and questions you should ask about your medicines